Pennsylvania, 2015

Tornado and Flooding in Pennsylvania, May 31, 2015

May 31, 2015 · NWS PBZ · 14 events in 7 counties and zones

Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage. In addition, where shear was enhanced near a stationary boundary, a brief EF-0 tornado touched down in Hermitage, Mercer county. Damage occurred at and around the Sheetz in Hermitage and a truck was flipped onto it's side in the parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 8:45 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 8:45 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT SUN MAY 31 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE UNTIL THE PASSAGE OF A
STRONG COLD FRONT LATE TODAY. COOLER WEATHER WILL SETTLE OVER THE
REGION TO START THE WORK WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
MORNING SURFACE MAP SHOWS LOW PRESSURE ACROSS SW OHIO WITH A
STATIONARY BOUNDARY FROM THE LOW TO NEAR THE I 80 CORRIDOR IN NW
PA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE
BOUNDARY TODAY...AND SHOULD INCREASE IN COVERAGE TO THE SOUTH OF
THE BOUNDARY AS THE SURFACE LOW TRACKS INTO SW PA. MODIFIED
MORNING SOUNDINGS SHOW CAPES AROUND 1000 J/KG WITH SOME MARGINAL
SHEAR DEVELOPING THIS AFTERNOON. SPC HAS MUCH OF THE AREA IN A
SLIGHT RISK FOR SEVERE STORMS AND THIS SEAMS REASONABLE GIVEN THE
PROGGED INSTABILITY AND SYNOPTIC SET UP. DAMAGING WINDS OR HAIL
APPEAR TO BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO IS
POSSIBLE. WILL ALSO MONITOR FOR ANY TRAINING...ESPECIALLY NEAR
AND NORTH OF THE SURFACE BOUNDARY...WHERE LOCALIZED FLOODING IS
POSSIBLE.

THE SURFACE LOW AND COLD FRONT SHOULD SHIFT EAST OF THE REGION
MONDAY...THOUGH A CROSSING UPPER TROUGH SHOULD KEEP SHOWER CHANCES
IN THE AREA. ABOVE AVERAGE TEMPERATURES TODAY SHOULD DROP BACK TO
NEAR OR A LITTLE BELOW AVERAGE BY MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER-LEVEL TROF AXIS SHIFTS THROUGH THE AREA EARLY TUESDAY
MORNING WITH RAIN CHANCES DECREASING IN THE PRE-DAWN HOURS. DRIER
AIR WILL BEGIN TO POUR IN FROM THE NORTH DURING THE DAY
TUESDAY...EVIDENT BY PRECIPITABLE WATER VALUES DROPPING
SIGNIFICANTLY TO BELOW 0.5" NORTH OF PITTSBURGH BY EARLY TUESDAY
EVENING. HOWEVER...RESIDUAL MOISTURE ASSOCIATED WITH SOUTHERN CUT-
OFF LOW WILL HOLD NEAR THE MASON-DIXON LINE. AN AREA OF MID-LEVEL
CONVERGENCE BETWEEN THE DRIER NORTHERN AIR AND THE MOIST SOUTHERN
AIR SHOULD AID SHOWER DEVELOPMENT TUESDAY AFTERNOON...RELEGATED
PRIMARILY SOUTH OF THE PA BORDER.

DRY HIGH PRESSURE WILL STALL ON ITS PUSH SOUTH AS THE SOUTHERN
CUT-OFF LOW TRIES TO DISLODGE...TO NO AVAIL. THIS SETUP WILL HOLD
THROUGH THE DURATION OF THE SHORT TERM AND INTO THE BEGINNING OF
THE EXTENDED PERIOD...RESULTING IN AFTERNOON RAIN CHANCES ACROSS
THE SOUTH AND HIGH TERRAIN OF PA/WV/MD AND DRY AND SUNNIER
CONDITIONS ACROSS THE NORTH. TEMPERATURES WILL GRADUALLY WARM
THROUGH MID-WEEK TO AT OR ABOVE NORMAL BY WEDNESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
HEADING INTO THE LATTER PART OF THE NEW WEEK A SURFACE HIGH
PRESSURE LINGERS NORTH...AND AN UPPER-LOW PRESSURE
SOUTH...SOMETHING WILL HAVE TO GIVE. BY THURSDAY AFTERNOON THE LOW
WILL ADVANCE MOISTURE NORTHWARD ACROSS THE SOUTHERN APPALACHIANS
AND BACK TO THE REGION. THE RESULT WILL BE INCREASED SHOWER AND
THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND...DESPITE LACK OF SYNOPTIC FORCING. WARMING TREND WILL
ALSO CONTINUE THROUGH THE END OF THE WEEK WITH TEMPERATURES ONCE
AGAIN WELL ABOVE-AVERAGE.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
A STRONG SYSTEM WILL RUN DOWN A FRONT THAT WILL SLOWLY SAG INTO
OUR AREA TODAY. THIS WILL BRING AN INCREASING CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THE DAY. WINDS WILL INCREASE FROM THE
SOUTHWEST ALONG AND SOUTH OF THE LOW TRACK FROM KZZV TO KBVI
THROUGH THE AFTERNOON...WHILE NORTH OF THERE...WINDS WILL
GENERALLY TURN EASTERLY AND INCREASE UNTIL THE SYSTEM SLIDES EAST
TONIGHT. WIDESPREAD MVFR AND IFR CIGS WILL FOLLOW IN COLD
ADVECTION IN ITS WAKE.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS WILL BE POSSIBLE WITH WITH A SLOW MOVING COLD FRONT
AND LOW PRESSURE INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 8:56 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT SUN MAY 31 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
956 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES AND LOCALIZED FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, May 31, 5:10 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     NORTH SHORE             40.45N  80.01W
05/30/2015                   ALLEGHENY          PA   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN ON FEDERAL STREET IN THE NORTH
            SHORE

&&

EVENT NUMBER PBZ1501742

FRIES
Local storm report, May 31, 5:12 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 AM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     NORTH SHORE             40.45N  80.01W
05/30/2015                   ALLEGHENY          PA   BROADCAST MEDIA

            *** 2 INJ *** SEVERAL LARGE TREES DOWN ON FEDERAL
            STREET IN THE NORTH SHORE

&&

CORRECTED INJURIES

EVENT NUMBER PBZ1501742

FRIES
Special weather statement, May 31, 6:48 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT SUN MAY 31 2015

OHZ041-311215-
COLUMBIANA-
748 AM EDT SUN MAY 31 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLUMBIANA
COUNTY...

AT 747 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF SALEM TO NEAR MINERVA...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SALEM...COLUMBIANA...EAST PALESTINE...LISBON...LEETONIA...NEW
WATERFORD...HANOVERTON...ROGERS...NEGLEY...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.

LAT...LON 4090 8082 4090 8052 4074 8052 4075 8109
      4081 8109 4090 8100 4090 8090 4093 8089
      4093 8082
TIME...MOT...LOC 1147Z 245DEG 25KT 4099 8087 4077 8106

34
Special weather statement, May 31, 7:34 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT SUN MAY 31 2015

PAZ007-013-311300-
MERCER-LAWRENCE-
834 AM EDT SUN MAY 31 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER AND
LAWRENCE COUNTIES...

AT 834 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MAPLEWOOD PARK TO NEAR OAKWOOD TO 7 MILES
SOUTHEAST OF BOARDMAN...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...GROVE CITY...NEW WILMINGTON...OAKWOOD...NEW
CASTLE NORTHWEST...MERCER...PULASKI...BESSEMER...STONEBORO...WEST
MIDDLESEX...PLAIN GROVE TOWNSHIP...SOUTH NEW CASTLE...SANDY LAKE...
WHEATLAND...HARLANSBURG...JACKSON CENTER...VOLANT...ROSE POINT PARK
AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 126.
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 26.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.

LAT...LON 4117 8002 4096 8021 4094 8052 4120 8052
      4138 8007
TIME...MOT...LOC 1234Z 247DEG 28KT 4110 8050 4103 8048 4097 8055

34

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 4 flood, 1 tornado. Local standard time, as filed.

Hail, Clarion

When
May 31, 10:20 AM EST
Where
Clarion County, 3.41 mi ENE of Scotch Hill
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
41.350, -79.220

Thunderstorm Wind, Clarion

When
May 31, 10:26 AM EST
Where
Clarion County, 2.68 mi ENE of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
41.340, -79.230

Local post office reported trees down.

Hail, Jefferson

When
May 31, 10:35 AM EST
Where
Jefferson County, 3.46 mi NW of Kahletown
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -79.190

Flood, Mercer

When
May 31, 12:21 PM EST to 2:21 PM EST
Where
Mercer County, 0.86 mi NW of Farrell to 1.05 mi NW of Farrell
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.230, -80.490

Picture posted on social media shows Connelly Blvd flooded in a low spot, with water up to the hood of some cares.

Hail, Clarion

When
May 31, 1:08 PM EST
Where
Clarion County, 1.04 mi E of Scotch Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.330, -79.260

Hail, Jefferson

When
May 31, 1:47 PM EST
Where
Jefferson County, 1.38 mi S of Kahletown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.250, -79.150

Tornado, Mercer

When
May 31, 3:00 PM EST to 3:02 PM EST
Where
Mercer County, 1.04 mi E of Wheatland to 0.86 mi SE of Sharon Arpt
Rating
EF0
Path length
1.1 mi
Path width
250 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.200, -80.460

A brief EF-0 tornado was confirmed, with maximum wind speeds of 80mph, after a survey of damage and review of available radar data and security camera footage. The most significant damage occurred near where the tornado began, at the Sheetz gas station at the corner of Route 18 and 518. At this location, part of a station canopy was removed and dispersed downwind to the north. Numerous panels of a wood fence were blown from north to south and the wind was observed on camera footage to lift the rear of a pickup truck, rotating it over 90 degrees before depositing it on it's side. Nearby, many large trees and branches were snapped, with one tree uprooted and blown toward the northwest. One home experienced loss of shingles over a large portion of it's roof.

The damage path continued northeastward and consisted primarily of snapped and uprooted trees. Damage became much sparser with time, and seemed to end just north of Sample Road. The path length was just over a mile long and max width was 250 yards.

Thunderstorm Wind, Beaver

When
May 31, 3:11 PM EST
Where
Beaver County, 0.52 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.680, -80.480

State department of transportation reported trees down on state Route 168.

Thunderstorm Wind, Lawrence

When
May 31, 3:34 PM EST
Where
Lawrence County, 1.67 mi SSE of Ellwood City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.847, -80.271

State department of transportation reported trees down on State Route 288.

Thunderstorm Wind, Butler

When
May 31, 3:55 PM EST
Where
Butler County, 0.69 mi S of Harmony
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.770, -80.130

State department of transportation reported trees down near Zelienople.

Flood, Beaver

When
May 31, 4:28 PM EST
Where
Beaver County, 1.25 mi WSW of Fallston to 1.7 mi WSW of Fallston
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.720, -80.320

State official reported a mud slide in the area of 501 Constitution Boulevard in Patterson township. Police department on the scene reported that Debris is partially closing route 51.

Thunderstorm Wind, Greene

When
May 31, 4:42 PM EST
Where
Greene County, 0.18 mi SSE of Rutan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.898, -80.349

The public reported numerous trees snapped and uprooted across two properties at the intersection of Maranda Run Road and Jacob's run Road. One home sustained partial siding damage.

Flood, Mercer

When
May 31, 5:15 PM EST to 9:35 PM EST
Where
Mercer County, 0.81 mi NE of Greenville Muni Arpt to 1.06 mi NE of Greenville Muni Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.458, -80.368

State official reported that route 18 in Sugar Grove Township was closed due to flooding.

Flood, Mercer

When
May 31, 6:05 PM EST to 9:35 PM EST
Where
Mercer County, 0.52 mi E of Jamestown to 1.08 mi NE of Jamestown
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.480, -80.440

State official reported that route 58 between Depot Road and Scipio Road in the town of Jamestown was closed due to flooding and damage to the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyThe tornado archive for Pennsylvania, 2015Warnings in Pennsylvania, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580391, 582550, 580392, 582627, 580393, 580394, 582557, 582551, 582552, 582553, 582632, 582555, 582636, 582637.